Minnesota, 2018Flooding in Minnesota, April 23 to 24, 2018
April 23 to 24, 2018 · NWS FSD · 2 events in 2 counties and zones
Much of the Rock River basin received from one to two inches of liquid equivalent in the week leading up to the minor flooding, including snow melt moisture from the historic blizzard on April 14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the Rock River basin received from one to two inches of liquid equivalent in the week leading up to the minor flooding, including snow melt moisture from the historic blizzard on April 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 23, 9:32 PM CST, 28 minutes earlier.
Area forecast discussion, Apr 23, 9:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1032 PM CDT Mon Apr 23 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM CDT Mon Apr 23 2018
April showers (rain not snow) are on the way! The next measurable
precipitation arrives tonight into Tuesday as a shortwave currently
over the Northern Plains translates southeast into the Dakotas.
Latest model runs place the highest QPF (0.10"-0.60") along and west
of the I-29 corridor. Thermal profiles suggest a deep and rich BL
moisture along and west of the James River, starting in the
nighttime and continuing through the day on Tuesday. With that
said, better chances fall across southeast SD, likely along the
Missouri river valley; albeit areas along and east of I-29 could
see sprinkles/very light rain. Most of the instability remains
farther south of the forecast area, therefore only rain chances
are anticipated.
Scattered showers will begin to move across the MO river after 07Z
Tuesday, then spreading east-southeast across southeast South Dakota
throughout the day, before tapering off early in the evening hours.
With increasing clouds and showers, Tuesday will mainly in the 50s
to mid 60s over northwest Iowa.
.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM CDT Mon Apr 23 2018
A surface ridge settles in by Wednesday, leaving the region dry
with plenty of sunshine and mild temperatures. Highs will reach
the upper 50s and 60s.
A weak disturbance and associated cold front will move southeast
from North Dakota into Iowa by Thursday. Looks to be a fast-moving
system, therefore not much is expected in terms of precipitation. As
for now, better chances for light rain looks to be along and east of
a line from SUX to Worthington to Marshall which is where better
omega lifting and saturated layer persist. Low-level layers should
remain saturated so mostly cloudy conditions are still expected
through mid-afternoon, bringing more sunshine by late afternoon and
evening.
For the remainder of the extended, temperatures will be the main
feature. Building heights move in behind the frontal boundary,
leaving the forecast area mostly dry. With southerly surface winds
prevailing through the weekend, near to above normal temperatures
are expected with highs reaching the 70s. Model guidance diverges
in temperatures, bringing cooler temperatures; therefore have
raised temperatures from Friday to Monday by blending Superblend
and ConsRaw to produce highs in the 60s and 70s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1025 PM CDT Mon Apr 23 2018
Showers currently moving into central South Dakota will begin to
impact areas along and west of the James River after 09z tonight
along with low end VFR to MVFR ceilings. KHON stands the best
chance to see measurable rain, with KFSD and KSUX likely more hit
or miss sprinkles or light rain. Winds will also switch to out of
the north/northeast after daybreak Tuesday and become breezy at
times.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...Kalin
Hazardous weather outlook, Apr 23, 8:51 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
951 PM CDT Mon Apr 23 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-250300-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
951 PM CDT Mon Apr 23 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams due to the recent snowmelt.
Gusty north-northwest winds Thursday will bring a potential for
elevated fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Pipestone
- When
- April 23, 10:00 PM CST to April 24, 9:00 AM CST
- Where
- Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.910, -96.200
Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas. River levels reached 0.5 feet above flood stage on the Rock River near Hardwick (gage site HRDM5) on April 24.
Flood, Rock
- When
- April 23, 10:00 PM CST to April 24, 9:00 AM CST
- Where
- Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -96.170
Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas. River levels reached 0.5 feet above flood stage on the Rock River near Hardwick (gage site HRDM5) on April 24.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, April 23, 20182 deaths · 1 event
- Flooding in Iowa, April 23 to 30, 2018$200,000 · 2 events
- Flash Flooding and Hail in Georgia, April 23, 2018$51,000 · 1 in hail · 11 events
- Tornado in Florida, April 23, 2018$50,000 · EF0 · 1 event
- Flash Flooding and Hail in Tennessee, April 23, 2018$23,000 · 1 in hail · 8 events
- Strong Wind in Virginia, April 23, 2018$20,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 201858 kt wind · 7 events
- Flood and Damaging Winds in Georgia, April 23, 2018$6,000 · 58 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 20184 events
- Winter Storm in Montana, April 23 to 24, 20183 events
- Flooding in Kentucky, April 23 to 24, 2018$5,000 · 3 events
- High Wind in Tennessee, April 23, 201857 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772111, 772114.